IJDVL Home  
 

CASE REPORT
  
Year : 1991  |  Volume : 57  |  Issue : 1  |  Page : 32-33

Photosensitive dermatitis induced by Selenium disulphide

V Laxmi Nair, K Balchandran 
 

Correspondence Address:
V Laxmi Nair


Abstract

Photosensitive dermatitis in forty-five-year old man following topical application of selenium disulphide for tinea versicolor is reported.



How to cite this article:
Nair V L, Balchandran K. Photosensitive dermatitis induced by Selenium disulphide.Indian J Dermatol Venereol Leprol 1991;57:32-33


How to cite this URL:
Nair V L, Balchandran K. Photosensitive dermatitis induced by Selenium disulphide. Indian J Dermatol Venereol Leprol [serial online] 1991 [cited 2020 Jul 15 ];57:32-33
Available from: http://www.ijdvl.com/text.asp?1991/57/1/32/3615


Full Text

Selenium is an effective topical medication for treatment of infections due to Pityrosporum. It is marketed as a shampoo containing 2.5% selenium disulphide in a detergent vehicle. Greasiness of the skin, thinning and orange staining of hair, loss of nails and garlicky breath are some of the side effects of selenium follow­ing prolonged exposure. Recently suppression of lactation following topical application of sele­nium has also been noted. [1] Irritant dermatitis to selenium is common but photosensitivity has not been reported previously.

 Case Report



A forty-five-year old man, hawker by pro­fession, was prescribed selenium disulphide shampoo by a general practitioner for com­plaints of aymptomatic, well defined discrete and confluent, hypopigmented macules with branny scaling involving the face, neck and upper limbs. He was advised to apply it all over the body on three consecutive nights. Five days following the last application, he developed circumscribed eczematous plaques over the light exposed areas of the face, V of the chest and extensor surfaces of forearms. The lesions exacerbated on sun exposure. He was not willing for photo patch tests. He was treated with calamine lotion and triprolidine tablets 2.5 mg. thrice daily. After three weeks, there was partial clearing of the lesions, however, exac­erbations were noticed on re-exposure to sun­light.

 Comments



The dermatitis induced by selenium disulphide in our patient is likely to be photoallergic since it developed five days after the last application. The minimum time for the sensitizing processes to be complete is five days. Moreover, phototoxic and primary irritant reactions are seen when the concentration of the chemical is high and such reactions are unlikely to occur after a time lag following discontinuation of any topical medication. The lesions presented as circumscribed eczematous plaques over the face, V of the chest and ex­tensor aspects of the forearm, inspite of apply­ing the shampoo all over the body which indi­cates that it is not a primary irritant dermatitis. Exacerbations on sun exposure even after 3 weeks also point in favour of an allergic mechanism. Photosensitive dermatitis as a side effect of medication subsides in a week or two following withdrawal of the offending agent and sunlight. The offending agent may persist in the dermis or a protein or cell may be altered, in a majority of patients, resulting in persistence of photosensitivity. [2]

It is true that selenium is not a known sensi­tizer but exceptions are not unusual. Selenium is present in fish, meat, dairy products, cere­als, vegetables and fruits. [3] We contend that trace amounts of selenium disulphide in food contributed to recurrence of dermatitis once the patient was sensitized by topical application. The possibility of sensitization to the other in­gredients of the shampoo cannot be disre­garded.

References

1Sugathan p and Riyaz N : Suppression of lactation by selenium disulphide - a report. Internat J Dermatol, 1990; in press.
2Parrish JA, White HAD, Pathak MA: Photomedicine,in: Dermatology in General Medi­cine, Second ed, Editors Fitzpatrick TB, Eisen AZ, Wolff K et al : Mc Graw-Hill Book Company, New York, 1979; p 942-985.
3Morris VC, Levander OA : Selenium content of foods. J Nutr, 1970; 100 : 1383-1388.

 

Wednesday, July 15, 2020
 Site Map | Home | Contact Us | Feedback | Copyright and disclaimer